Alert archive / New York / Special Weather Statements in 2015
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 11, 2015, 1:13 PM EDT for Allegany County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2015, 1:13 PM EDT (17:13 UTC)
- Expired
- May 11, 2015, 1:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WWUS81 KBUF 111713 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 113 PM EDT MON MAY 11 2015 NYZ021-111745- ALLEGANY- 113 PM EDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... AT 111 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENESEE...OR NEAR WELLSVILLE...MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... WHITESVILLE... OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANDOVER...PAYNESVILLE AND STANNARDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4201 7798 4223 7774 4200 7775 4200 7799 TIME...MOT...LOC 1711Z 225DEG 11KT 4205 7788 $$ REYNOLDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 11, 10:50 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 11, 10:50 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1050 AM EDT MON MAY 11 2015 .SYNOPSIS... A STALLED FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA THROUGH TONIGHT AND ACT AS A PATHWAY FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL FINALLY SWEEP THROUGH THE AREA TONIGHT INTO TUESDAY AND BRING AN END TO MOST OF THE RAIN...ALTHOUGH A FEW BRIEF LIGHT SHOWERS WILL STILL BE POSSIBLE THROUGH WEDNESDAY. WARM AND HUMID WEATHER WILL PERSIST TODAY BEFORE MUCH COOLER AIR ARRIVES BEHIND THE FRONT BY MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION THIS AFTERNOON WILL LIKELY BE TIED TO A WAVE THAT CAN POSSIBLY ONLY BE SEEN ON SATELLITE DATA MOVING ACROSS OH THIS MORNING. THIS...TOGETHER WITH DAYTIME INSTABILITY ALREADY SHOWING UP WITH SBCAPE APPROACHING 1500J/KG INLAND AND MINIMAL CAP PER 12 BUF SOUNDING...SHOULD FORM INLAND...POSSIBLY ALONG LAKE BREEZE BOUNDARIES INITIALLY...BUT EXPAND QUICKLY EASTWARD INTO THE FINGER LAKES REGION. THUS NIAGARA FRONTIER EAST TOWARD JUST ABOUT KROC SHOULD REMAIN DRY. AS THIS AREA OF CONVECTION MOVES EAST OF THE EASTERN LAKE ONTARIO REGION AROUND OR BEFORE SUNSET...THE NEXT AREA OF CONVECTION ASSOCIATED WITH A PREFRONTAL TROUGH AHEAD OF THE MAIN COLD FRONT SHOULD BE QUICKLY APPROACHING THE REGION. HAVE TIMED THIS A LITTLE FASTER THAN EARLIER FORECASTS...WITH MOSTLY AN EVENING EVENT IN WESTERN NY...AND MIDNIGHT OR SO/LATER EAST OF THE GENESEE VALLEY. WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES...THERE WILL BE THE POTENTIAL FOR ANY STORM TO PRODUCE LOCALLY HEAVY RAINFALL. MOST OF THE STORMS WILL REMAIN PROGRESSIVE ENOUGH TO KEEP ANY FLOODING RISK LOW...ALTHOUGH IF TRAINING DEVELOPS SOME LOCAL FLOOD RISK MAY DEVELOP. SEVERE WEATHER POTENTIAL REMAINS LIMITED...WITH RELATIVELY WEAK INSTABILITY AND SHEAR PROFILES. TEMPERATURES TODAY WILL LARGELY DEPEND ON AFTERNOON CLOUD COVER...WITH 850 MB TEMPERATURES SUPPORTIVE OF HIGHS IN THE UPPER 70S TO LOWER 80S FULLY MIXED. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE TURN TO COLDER WEATHER COMES TUESDAY AS A COLD FRONT SLIDES EAST ACROSS THE REGION. 850MB TEMPS WILL BE AT +10C TO +12C TUESDAY MORNING WITH THE COLDER AIR POISED TO THE THE WESTERN EDGE OF THE REGION...EVENTUALLY FALLING TO +1C BY TUESDAY EVENING AS THE UPPER TROUGH SHIFTS OVER THE LOWER GREAT LAKES. SURFACE TEMPS IN THE LOWER 60S TO START THE DAY WILL DROP TO LOWER 50S BY EVENING THEN TO THE LOWER 40S TUESDAY NIGHT. THE COOLING TEMPERATURES AND DRIER AIR ALOFT BEHIND THE FRONT WILL STEEPEN LOW LEVEL LAPSE RATES ALLOWING GUSTS FROM A 50KT 850MB JET TO MIX TO THE SURFACE. SUSTAINED WINDS OF 20-30 WITH GUSTS 30-40 WILL BE POSSIBLE DURING TUESDAY AFTERNOON AND EARLY EVENING. WINDS WILL BE STRONGEST IN THE TYPICAL AREAS NORTHEAST OF LAKE ERIE FROM BUFFALO TO ROCHESTER...AND ALSO NORTHEAST OF LAKE ONTARIO IN JEFFERSON COUNTY. GUSTS MAY EXCEED 45 MPH IN THESE AREAS. WE WILL EVALUATE THE NEW 12Z GUIDANCE LATER TODAY BEFORE DECIDING ON THE NEED FOR A WIND ADVISORY IN THESE AREAS FOR TUESDAY. SCATTERED INSTABILITY SHOWERS MAY ALSO POP UP BEHIND THE FRONT TUESDAY AND TUESDAY NIGHT...ESPECIALLY ACROSS HIGHER TERRAIN OF THE SOUTHERN TIER AND TUG HILL REGIONS WITH SOME ADDED BOOST FROM UPSLOPE FLOW. WEDNESDAY AND WEDNESDAY NIGHT EXPANSIVE NORTHERN CANADIAN SOURCED HIGH PRESSURE WILL BUILD EAST ACROSS THE GREAT LAKES WITH A NORTH WEST FLOW OF DRY MODIFIED-ARCTIC AIR CONTINUING TO WORK ACROSS THE FORECAST AREA. 850MB TEMPS OF 0C WHICH IS ABOUT 6 DEGREES BELOW NORMAL WILL KEEP HIGHS STRUGGLING TO REACH INTO THE 50S DESPITE THE STRONG MAY SUNSHINE. WINDS SHOULD SLACKEN WITH ANOTHER CHANCE OF INLAND DIURNAL SHOWERS IF ENOUGH SYNOPTIC MOISTURE REMAINS. TEMPERATURES WEDNESDAY NIGHT WILL SLIP INTO THE 30S AND LOW 40S SO FROST MAY BECOME A CONCERN WITH CLEAR SKIES AND LIGHT WINDS...MAINLY INLAND FROM THE IMMEDIATE LAKESHORES. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE SURFACE HIGH CENTERS OVERHEAD ON THURSDAY WITH ANOTHER COOL DAY EXPECTED THEN SHIFTS TO THE EAST COAST FRIDAY WITH A SOUTHERLY FLOW WARMING TEMPERATURES BACK TOWARD NORMAL. ADVECTION OF EVEN WARMER AND MORE MOIST AIR NEXT WEEKEND BRINGS BACK CHANCES OF SHOWERS LATER FRIDAY INTO SATURDAY AS GLOBAL MODELS FORECAST A WAVE OF LOW PRESSURE AND 500MB SHORTWAVE CUTTING EAST ACROSS PENNSYLVANIA. TEMPERATURES THEN LOOK TO RISE ABOVE NORMAL BY NEXT SUNDAY AS THE 12Z GFS AND ECMWF BOTH SHOW EAST COAST 500MB RIDGING DEVELOPING AGAIN && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY THIS AFTERNOON. EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE AFTERNOON WITH THE BULK OF THE ACTIVITY FORMING ALONG AND INLAND OF THE LAKE BREEZE BOUNDARIES. THESE STORMS WILL PRODUCE AREAS OF BRIEF MVFR/IFR...WITH MAINLY VFR BETWEEN THE MORE ORGANIZED AREAS OF CONVECTION. OUTLOOK... TONIGHT...VFR WITH BRIEF MVFR/IFR IN SHOWERS AND THUNDERSTORMS. TUESDAY AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF A SHOWER. THURSDAY AND FRIDAY...VFR. && .MARINE... WINDS WILL REMAIN RELATIVELY LIGHT TODAY ON BOTH LAKES AS A WARM AIRMASS AND RELATIVELY WEAK PRESSURE GRADIENT REMAINS IN PLACE. ANY SCATTERED THUNDERSTORMS WHICH CROSS THE AREA WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND TUESDAY. BEHIND THIS FRONT MUCH COOLER AIR WILL SURGE INTO THE LOWER LAKES WITH A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS LIKELY TUESDAY THROUGH WEDNESDAY AS WINDS INCREASE ALONG AND BEHIND THE COLD FRONT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA/ZAFF NEAR TERM...TMA/ZAFF SHORT TERM...HITCHCOCK/WCH LONG TERM...SMITH AVIATION...TMA/ZAFF MARINE...TMA/ZAFF
Hazardous weather outlook, May 11, 4:56 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 456 AM EDT MON MAY 11 2015 NYZ001>008-010>014-019>021-085-120900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 456 AM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS MAY CONTAIN HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN UNSEASONABLY COLD AIRMASS WILL ARRIVE TUESDAY INTO WEDNESDAY WITH POTENTIAL FOR TEMPERATURES TO DIP INTO THE 30S WEDNESDAY NIGHT. FROST MAY DEVELOP WITH CLEAR SKIES AND LIGHT WINDS EXPECTED...ESPECIALLY ACROSS THE SOUTHERN TIER AND TUG HILL PLATEAU REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 456 AM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, May 11, 8:58 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 AM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 SW ASHANTEE 42.89N 77.79W
05/10/2015 LIVINGSTON NY SOCIAL MEDIA
BOYD RD FLOODED AND IMPASSABLE FROM A SMALL CREEK
&&
EVENT NUMBER BUF1500048
HITCHCOCKLocal storm report, May 11, 9:01 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD AVON 42.91N 77.75W
05/10/2015 LIVINGSTON NY SOCIAL MEDIA
FLOODING AT SAINT AGNES SCHOOL
&&
EVENT NUMBER BUF1500049
HITCHCOCKLocal storm report, May 11, 9:55 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
955 AM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL PERRY CENTER 42.75N 78.01W
05/10/2015 M0.50 INCH WYOMING NY TRAINED SPOTTER
0431 PM FLASH FLOOD 1 SSE AVON 42.90N 77.73W
05/10/2015 LIVINGSTON NY TRAINED SPOTTER
POLE BRIDGE RD AND LAKE RD CLOSED.
0435 PM FLASH FLOOD 1 SW AVON 42.91N 77.75W
05/10/2015 LIVINGSTON NY PUBLIC
REPORT OF RESCUES FOR PEOPLE TRAPPED IN STALLED CARS IN
FLOODED AREAS.
0525 PM FLASH FLOOD AVON 42.91N 77.75W
05/10/2015 LIVINGSTON NY SOCIAL MEDIA
FLOODING AT SAINT AGNES SCHOOL
0530 PM FLASH FLOOD 1 SW ASHANTEE 42.89N 77.79W
05/10/2015 LIVINGSTON NY SOCIAL MEDIA
BOYD RD FLOODED AND IMPASSABLE FROM A SMALL CREEK
&&
EVENT NUMBER BUF1500046 BUF1500045 BUF1500047 BUF1500049 BUF1500048
HITCHCOCKSpecial weather statement, May 11, 1:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 113 PM EDT MON MAY 11 2015 NYZ021-111745- ALLEGANY- 113 PM EDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... AT 111 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENESEE...OR NEAR WELLSVILLE...MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... WHITESVILLE... OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANDOVER...PAYNESVILLE AND STANNARDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4201 7798 4223 7774 4200 7775 4200 7799 TIME...MOT...LOC 1711Z 225DEG 11KT 4205 7788 REYNOLDS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:16 PM EDT | Wind Advisory | BUF | Chautauqua, Erie, Genesee, Monroe, Niagara, Orleans and 1 more | 25 hr |
| May 11, 3:01 PM EDT | Special Weather Statement | BUF | Wayne | 44 min |
| May 11, 3:09 PM EDT | Special Weather Statement | BUF | Wayne | 36 min |
| May 11, 3:33 PM EDT | Special Weather Statement | BUF | Cayuga | 27 min |
| May 11, 3:53 PM EDT | Special Weather Statement | BUF | Oswego | 52 min |
| May 11, 3:57 PM EDT | Small Craft Advisory | BUF | 43 hr | |
| May 11, 5:16 PM EDT | Special Weather Statement | BUF | Ontario | 29 min |
| May 11, 7:55 PM EDT | Special Marine Warning | BUF | 2 hr |
Nearby
Special Weather Statements in New York, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.